Connect
MJA
MJA

The hazards of brussels sprouts consumption at Christmas

Stephen J Pettit, Alan G Japp and Roy S Gardner
Med J Aust 2012; 197 (11): 661-662. || doi: 10.5694/mja12.11304

Excessive consumption of vitamin K1-rich foods may antagonise the action of warfarin. Eating a large amount of brussels sprouts precipitated hospital admission for a patient who was on anticoagulation therapy for a left ventricular assist device. Doctors should counsel all patients in whom maintenance of anticoagulation is crucial against overconsumption of such foods.

A man in Scotland with chronic heart failure and severe left ventricular systolic dysfunction caused by coronary artery disease received a HeartMate II (Thoratec) left ventricular assist device (LVAD) as a bridge to transplantation. In line with standard practice, he was anticoagulated with warfarin. The target international normalised ratio (INR) was 2.0 (reference interval, 1.8–2.2). Stable anticoagulation was achieved with a daily dose of 7 mg.

  • Stephen J Pettit1
  • Alan G Japp2
  • Roy S Gardner3

  • Scottish National Advanced Heart Failure Service, Golden Jubilee National Hospital, Glasgow, UK.

Correspondence: S.J.Pettit@doctors.org.uk

Competing interests:

Stephen Pettit and Roy Gardner do not like brussels sprouts.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.